Tornadoes · United States · Missouri · 2008

EF0 tornado, Pottersville, Missouri, January 8, 2008

This EF0 tornado ran 0.4 miles across Howell County on January 8, 2008, touching down at 4:20 AM CST and reaching 20 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
January 8, 2008
Touchdown
4:20 AM CST (10:20 UTC)
Lifted
4:21 AM CST (10:21 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.6 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$1,000
County
Howell County
Touchdown point
36.757, -91.993
Lift-off point
36.759, -91.987
Record number
0801080420-01

What the Weather Service recorded

An unusual mid winter tornado outbreak occurred over southwest and central Missouri. 31 tornadoes struck the region within a 15 hour time frame on 7 January into early morning 8 January. Two tornadoes intensified to EF-3 status while five tornadoes caused EF-2 damage. All other tornadoes during this outbreak were surveyed and given EF-0 and EF-1 status. Multiple training supercells spawned most of these tornadoes that occurred along the Interstate 44 corridor. Toward the end of this episode, a broken squall line spawned numerous EF-0 and EF-1 tornadoes across the southern Missouri Ozarks.

A National Weather Service storm survey revealed that a weak EF-0 tornado briefly touched down in a rural area in western Howell County. Two outbuildings were damaged and a mobile home sustained minor damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Jan 8, 3:59 AM CST, 21 minutes earlier.

Area forecast discussion, Jan 8, 3:59 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 AM CST TUE JAN 8 2008

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

LATEST OBJECTIVE ANALYSIS AND SHORT RANGE MODEL DATA INDICATE THAT
THE SEVERE CONVECTIVE LINE WILL SLOWLY WEAKEN AS IT MARCHES ACROSS
CENTRAL AND SOUTH CENTRAL MISSOURI. LATEST RUC ANALYSIS INDICATES
THAT AROUND 500 J/KG OF MUCAPE REMAIN AHEAD OF THE LINE. ALTHOUGH
THESE STORMS ARE SLIGHTLY ELEVATED...VERY STRONG LOW LEVEL WIND
SHEAR WILL CONTINUE TO SUPPORT AN ISOLATED TORNADO THREAT. BIGGEST
THREAT WITH THESE STORMS APPEARS TO BE STRONG STRAIGHT LINE
WINDS...WITH MARGINALLY SEVERE HAIL. ANY LINE SEGMENTS THAT
ORIENTATE NORTHWEST TO SOUTHEAST WOULD LIKELY HAVE THE GREATEST
WIND THREAT...GREATER THAN 70 MPH...GIVEN WIND SHEAR PROFILES IN
THE LOWEST LEVELS. GUSTY WINDS UP TO 30 KNOTS WILL ALSO BE
POSSIBLE IN THE TRAILING STRATIFORM REGION EAST OF HIGHWAY 71. NON
THUNDERSTORM WIND GUSTS WILL ALSO BE AIDED BY STRONG PRESSURE
RISE/FALL COUPLETS ACROSS THE ENTIRE FORECAST AREA UNTIL AFTER
SUNRISE.

SCHAUMANN

&&

.DISCUSSION...

MAJOR SEVERE WEATHER OUTBREAK CONTINUES ACROSS THE FORECAST AREA.
NUMEROUS LONG TRACK SUPERCELL THUNDERSTORMS DEVELOPED MONDAY
EVENING AND EARLY TUESDAY MORNING AS A STRONG UPPER LEVEL STORM
SYSTEM KICKED INTO THE PLAINS. THUNDERSTORMS PRODUCED SEVERAL
DAMAGING TORNADOES CAUSING FATALITIES AND INJURIES...LARGE HAIL...
FLASH FLOODING AND DAMAGING WINDS ACROSS THE FORECAST AREA. THE
SPRINGFIELD NATIONAL WEATHER SERVICE FORECAST OFFICE WILL BE
SENDING OUT SEVERAL DAMAGE ASSESSMENT TEAMS THIS MORNING. EMERGENCY
MANAGERS AND LOCAL OFFICIALS ARE ENCOURAGED TO CALL OUR OFFICE
WITH DAMAGE REPORTS.

WATER VAPOR IMAGERY SHOWS THE CENTER OF THE UPPER LEVEL STORM
SYSTEM LOCATED NEAR THE TEXAS PANHANDLE. SURFACE COLD FRONT
EXTENDS FROM NEAR APPLETON CITY TO NEAR ANDERSON. SURFACE COLD
FRONT WILL TRACK WEST TO EAST ACROSS THE FORECAST AREA AS THE
UPPER LEVEL STORM SYSTEM SWINGS THROUGH THE REGION. ISOLATED
TORNADOES WILL CONTINUE TO BE POSSIBLE AHEAD OF THE SURFACE COLD
FRONT AS HELICITY VALUES RANGE FROM 300 TO 450 M2/S2.
THUNDERSTORMS DIRECTLY ALONG THE FRONT...WILL PRODUCE PRIMARILY
DAMAGING STRAIGHT LINE WINDS. FLASH FLOODING WILL CONTINUE AND
LIKELY WORSEN AS THUNDERSTORMS TRAIN. 03Z KSGF SOUNDING DEPICTED
PRECIPITABLE WATER VALUES OF NEAR 1.25 INCHES...OVER 250 PERCENT
ABOVE NORMAL FOR THIS TIME OF THE YEAR. RADAR STORM TOTAL
PRECIPITATION ESTIMATES...LIKELY A LITTLE HIGH DUE TO HAIL
CONTAMINATION...SHOWS A SWATH OF 5 TO 8 INCHES FROM NEAR ANDERSON
NORTHEAST TO NEAR LYNCHBURG. WITH THE PASSAGE OF THE FRONT...THE
THREAT FOR SEVERE THUNDERSTORMS WILL END TO THE WEST OF THE FRONT.
HOWEVER...ADDITIONAL RAIN SHOWERS ARE LIKELY BEHIND THE FRONT
FURTHER AIDING IN FLOODING.

SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT AND WINDS
WILL DECREASE AS THE PRESSURE GRADIENT WEAKENS. DAY SHIFT WILL
NEED TO TAKE A LOOK AT THE POTENTIAL FOR DENSE FOG WITH LIGHT
WINDS AND THE SATURATED GROUND. ANOTHER STORM SYSTEM WILL TRACK
THROUGH THE MIDWEST ON THURSDAY...BRINGING A FRONTAL PASSAGE
THROUGH THE FORECAST AREA. THIS FRONTAL PASSAGE SHOULD BE DRY WITH
LIMITED MOISTURE AVAILABLE TO WORK WITH AND THE STRONGER DYNAMICS
REMAINING NORTH OF THE FORECAST AREA. COLDER AIR WILL SETTLE INTO
THE AREA BEHIND THE FRONT. WITH A BROAD UPPER LEVEL TROUGH OVER
THE REGION...TEMPERATURES FOR THE REST OF THE FORECAST PERIOD WILL
BE CLOSER TO NORMAL WITH NO SIGNIFICANT PRECIPITATION EXPECTED AT
THIS TIME.

ANGLE

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...MVFR WITH OCCASIONAL IFR CONDITIONS WILL
BE POSSIBLE DUE TO TSRA AND SHRA. CONVECTION CONTINUES TO DEVELOP
AND TRACK TO THE NORTHEAST OVER KSGF WITH KJLN ON THE NORTHERN
EDGE OF THE TRAINING CONVECTION. TSRA IS EXPECTED TO TRANSITION
TO SHRA AS ATMOSPHERE STABILIZES AFTER 10Z. MVFR AND IFR CEILINGS
WILL BE POSSIBLE AFTER 10Z WITH CEILINGS IMPROVING TUESDAY
AFTERNOON.

ANGLE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jan 8, 3:39 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 AM CST TUE JAN 8 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
339 AM CST TUE JAN 8 2008

...DAMAGING WINDS WITH ISOLATED TORNADOES LIKELY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 80 MPH ARE LIKELY WITH
ISOLATED TORNADOES AND LARGE HAIL ALONG AND TO THE EAST OF A COLD
FRONT THAT EXTENDS FROM NEAR LEBANON TO RUETER. THIS FRONT WILL
RAPIDLY MOVE EASTWARD THROUGHOUT THE MORNING WITH THE THREAT OF
DAMAGING STRAIGHT LINE WINDS...LARGE HAIL AND ISOLATED TORNADOES
SHIFTING EASTWARD WITH THE FRONT.

FLASH FLOODING WILL CONTINUE TO BE A THREAT WITH ADDITIONAL
RAINFALL ON ALREADY SATURATED SOILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO SIGNIFICANT SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED EAST OF A LEBANON TO RUETER LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

ANGLE

In the hours before

Local storm report, Jan 8, 3:51 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     FLASH FLOOD      HARTVILLE               37.25N 92.51W
01/08/2008                   WRIGHT             MO   AMATEUR RADIO

            ROADS FLOODED THROUGHOUT HARTVILLE.

&&

BARJENBRUCH
Local storm report, Jan 8, 3:53 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     TSTM WND DMG     2 E BILLINGS            37.07N 93.52W
01/08/2008                   CHRISTIAN          MO   PUBLIC

            CANOE THROWN INTO TREES. NUMEROUS TREES DOWN. SWINGSET
            MOVED ACROSS THE YARD.

&&

BARJENBRUCH
Local storm report, Jan 8, 3:54 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     FLASH FLOOD      4 E BILLINGS            37.07N 93.48W
01/08/2008                   CHRISTIAN          MO   PUBLIC

            LOW WATER CROSSING FLOODED.

&&

BARJENBRUCH
Local storm report, Jan 8, 4:14 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     BLIZZARD         2 N SLEEPER             37.79N 92.59W
01/08/2008                   LACLEDE            MO   EMERGENCY MNGR

            LOW WATER BRIDGE FLOODED AND IMPASSABLE.

&&

HATCH
Local storm report, Jan 8, 4:15 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
415 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 AM     TSTM WND DMG     BRANSON                 36.64N 93.22W
01/08/2008                   TANEY              MO   AMATEUR RADIO

            ROOF DAMAGE TO THE THOUSAND HILLS CONDOMINIUM COMPLEX.
            WINDSPREAD TREES AND POWER LINES DOWNED IN THE BRANSON
            AREA.

&&

GAGAN
Local storm report, Jan 8, 4:16 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
416 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 AM     TSTM WND DMG     HOLLISTER               36.62N 93.22W
01/08/2008                   TANEY              MO   EMERGENCY MNGR

            FOUR MOBILE HOMES DESTROYED FROM FALLING TREES.

&&

GAGAN

The surface observations

West Plains (UNO), 16 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 136 km away, was scanning. The volume nearest the touchdown began at 10:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of January 8, 2008

22 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 82:22 AM CSTEF1Barry, MO4.8100$300,000
January 82:31 AM CSTEF1Barry, MO12.1200$2.0 million
January 82:37 AM CSTEF1Greene, MO1.150$50,000
January 82:50 AM CSTEF1Christian, MO5.0100$250,000
January 83:01 AM CSTEF0Taney, MO2.920$75,000
January 83:16 AM CSTEF0Webster, MO7.250$15,000
January 83:17 AM CSTEF0Douglas, MO9.750$75,000
January 83:18 AM CSTEF0Webster, MO4.7150$750,000
January 83:43 AM CSTEF1Douglas, MO2.275$125,000
January 83:45 AM CSTEF1Wright, MO11.9150$200,000
January 84:27 AM CSTEF1Shannon, MO2.3200
January 84:38 AM CSTEF1Shannon, MO9.8200$75,000
January 84:59 AM CSTEF0Oregon, MO1.150$1,000
January 88:26 AM CSTEF2Pope, AR20.544012$5.3 million
January 812:40 PM CSTEF1Stoddard, MO4.8120$250,000
January 81:26 PM CSTEF0Cross, AR10.6150$25,000
January 81:52 PM CSTEF1Poinsett, AR0.125$50,000
January 82:20 PM CSTEF1Mississippi, AR3.575$100,000
January 82:58 PM CSTEF1Dyer, TN7.825$270,000
January 83:30 PM CSTEF0Jefferson, MS4.950
January 85:37 PM CSTEF1Simpson, MS19.4125$400,000
January 86:11 PM CSTEF0Rankin, MS0.450$12,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.